Wyoming, 2009

Hail in Wyoming, June 15, 2009

June 15, 2009 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced hail as large as quarters along a track from southeast of Gillette to southwest of Upton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail as large as quarters along a track from southeast of Gillette to southwest of Upton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 2:15 AM MST, 7 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 2:15 AM MST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT MON JUN 15 2009

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LOW ACROSS THE
GREAT BASIN WITH A MOIST AND ACTIVE SOUTHEASTERLY FLOW PERSISTING
ACROSS THE REGION. SURFACE ANALYSIS SHOWS A LEESIDE TROUGH EXTENDING
ACROSS CENTRAL MONTANA THROUGH EASTERN WYOMING...SOUTH TO THE
COLORADO PLAINS. TODAY...THE UPPER LOW WILL SHIFT NORTHEASTWARD
APPROACHING NORTHEAST WYOMING BY EARLY THIS AFTERNOON. THE RESULTING
FORCING ALOFT WILL BRING ANOTHER ROUND OF SEVERE WEATHER TODAY.
STORMS TODAY SHOULD FIRST KICK OFF ACROSS NORTHEAST WYOMING AND THE
BEARLODGE MOUNTAINS/NORTHERN BLACK HILLS BY LATE THIS MORNING OR
EARLY THIS AFTERNOON BEFORE MOVING INTO THE REST OF WESTERN SOUTH
DAKOTA. CAPE VALUES VALUES WILL BE AROUND 1500 J/KG. THE BEST SHEAR
FOR SUPERCELL DEVELOPMENT WILL BE ACROSS THE SOUTHERN HALF OF THE
CWA. BUT GIVEN THE STRONG FORCING EXPECTED WITH THE UPPER
WAVE...AREAS ALONG AND NORTH OF INTERSTATE 90 WILL STILL SEE THE
BULK OF CONVECTION WITH NO SHORTAGE OF SEVERE STORMS. PRECIPITABLE
WATER VALUES WILL BE 120 TO 150 PERCENT OF NORMAL WITH POTENTIALLY
SLOW MOVE STORMS. GIVEN THIS ABNORMALLY HIGH MOISTURE AND THE
FLOODING ISSUES THE PAST COUPLE DAYS...WILL ISSUE A FLOOD WATCH
AGAIN FOR AREAS NORTH OF INTERSTATE 90 IN WESTERN SOUTH DAKOTA AND
PARTS OF NORTHEAST WYOMING. STORMS WILL CONTINUE LATE TONIGHT ACROSS
NORTHWEST AND CENTRAL SOUTH DAKOTA AS THE UPPER LOW SLOWLY DRIFTS
EASTWARD ALONG THE ND/SD BORDER.

DRIER AIR BEHIND THE EASTWARD DRIFTING UPPER LOW WILL BRING QUIETER
WEATHER TO THE AREA. THERE STILL REMAINS ENOUGH INSTABILITY FOR
SHOWERS AND THUNDERSTORMS AGAIN TUESDAY AND TUESDAY NIGHT. SHEAR
VALUES WILL BE RELATIVELY WEAK...SO WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER WITH CAPE VALUES OF AROUND 1000 J/KG...MUCH DRIER
MID LEVEL AIR AND HIGHER MIXING HEIGHTS...A FEW ISOLATED SEVERE
HAIL/WIND EVENTS ARE NOT OUT OF THE QUESTION. AN ACTIVE
SOUTHWESTERLY FLOW WILL RETURN TO THE REGION WEDNESDAY AHEAD OF THE
NEXT UPPER TROUGH. THIS WILL BRING YET ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE AREA WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT...HEADING INTO THE LONG TERM.

EXTENDED...UPPER TROF WILL CROSS THE NRN PLAINS THURSDAY/THURSDAY
NIGHT AND CONTINUE TO BRING A CHANCE OF SHOWERS AND TSTMS TO THE
REGION. UPR RIDGE IS THEN EXPECTED TO BUILD INTO THE NRN ROCKIES AND
EXTEND EWD INTO THE NRN PLAINS FOR FRIDAY INTO THE WEEKEND. THIS
WILL BRING A TRANSITION TO A WARMER AND DRIER PATTERN FOR OUR AREA.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THRU THE MRNG
HOURS...WITH SOME PATCHY EARLY MRNG FOG IN RIVER VALLEYS. ANOTHER
ROUND OF SHOWERS/TSTMS EXPECTED AGAIN THIS AFTN/EVE ACRS MUCH OF THE
AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR BUTTE-
     CENTRAL BLACK HILLS-HAAKON-HARDING-NORTHERN BLACK HILLS-
     NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     NORTHEASTERN CROOK-WYOMING BLACK HILLS.

&&

CALDERON/JOHNSON
Hazardous weather outlook, Jun 15, 2:56 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
356 AM MDT MON JUN 15 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
356 AM MDT (456 AM CDT) MON JUN 15 2009

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR NORTHWEST
   SOUTH DAKOTA...THE NORTHERN BLACK HILLS...AND THE BEARLODGE
   MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE
STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL...WHICH WILL FALL ON
GROUND THAT HAS ALREADY BEEN SATURATED FROM HEAVY RAINS SUNDAY
NIGHT. THIS MAY RESULT IN THE FLOODING OF SOME AREA CREEKS AND
RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY
AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 15, 9:25 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1025 AM MDT MON JUN 15 2009

WYZ054-055-151730-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
1025 AM MDT MON JUN 15 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 1022 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH SMALL
HAIL...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM
WAS LOCATED OVER CENTRAL CAMPBELL COUNTY...OR 18 MILES SOUTHWEST OF
DOWNTOWN GILLETTE...AND WAS MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ROUTE 59 NEAR BISHOP ROAD AT 1050 AM MDT

CZEPYHA

The radar

The Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
June 15, 10:12 AM MST to 10:33 AM MST
Where
Campbell County, 18.44 mi SSW of Rozet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -105.330

Hail, Weston

When
June 15, 12:00 PM MST to 12:08 PM MST
Where
Weston County, 6.05 mi SW of Upton
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -104.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165055, 165059.